Washington, 2022

Wildfire in Washington, August 11 to 31, 2022

August 11 to 31, 2022 · NWS OTX · 1 event in 1 county or zone

Lightning started the White River Wildfire in the Cascades.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Lightning started the White River Wildfire in the Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 11, 4:28 AM PST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 11, 4:28 AM PST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
528 AM PDT Thu Aug 11 2022

.SYNOPSIS...
Additional chances for showers and  thunderstorms are forecast for
portions of the region for the remainder of the week. Temperatures will
remain very warm through Friday with highs in the upper 80s and 90s.
After a brief cool down into the 80s this weekend, hot weather is forecast
to return next week.

&&

.DISCUSSION...

Today through Friday Night: An active weather pattern will
continue due to high amounts of atmospheric instability ahead of a
low pressure system off the WA coast. Southwest flow aloft will
continue to bring additional short waves into the region which
will act a trigger for generating showers and thunderstorms. The
anomalously high precipitable water values of 200-250% of normal
over Eastern WA/N Idaho will gradually shift east but there will
be enough residual moisture to help out additional rounds of
convection.

This morning: There is a decaying area of convection from the
Spokane area down to the Palouse this should fizzle by early
morning as drier air aloft noses in. Meanwhile over Central WA
plenty of elevated instability exists with the NAM continuing to
portray 500-1000 J/KG of elevated CAPE which combined with a
passing mid level wave will trigger scattered thunderstorms. The
fast movement of the storm will result in only brief rain from the
storms with new fire starts remaining a concern. Red Flag
Warnings remain in place. Up through 2 am most of the lightning
was in western Kittitas/Chelan counties but expect this to
continue expanding into the early morning.

This afternoon/evening: CAM's models are in agreement that strong
to severe storms will develop over NE OR/SE WA before tracking
into the Central Panhandle Mountains into the early evening. HREF
shows mean surface based CAPE increasing to 1000-1500 J/KG with
some of the deterministic solutions going for even more (2000 J/KG
from the ECMWF and 2000-3000 J/KG from the NAM). This combined
with 0-6km shear of 50 kts could support longer lived supercells
capable of producing large hail and damaging winds. Another area
of concern is the northern mountains this afternoon where residual
moisture from morning thunderstorms may bring similarly high CAPE
with some of the CAM's models showing stronger storms developing.
This area carries lower confidence of severe storms compared to
SE WA into the Central Panhandle Mountains.

Overnight into Friday: Stronger storms come to an end, but that
may not be the end of the thunderstorms. Overall the nocturnal
thunderstorm threat carries lower confidence with the majority of
the models and CAM's models indicating generally dry weather
overnight into Friday morning. However the NAM has been
consistent, and even trending towards more elevated instability
and moisture with elevated CAPE of 500-1000 J/KG and often does
better with elevated convection compared to other models. This
combined with some weak atmospheric lift will provide a broad
threat for isolated thunderstorms over the region, with the best
potential over NE Washington into the ID Panhandle. For Friday
afternoon into the evening the low finally begins to make a push
towards the northeast. Continued lift and elevated
moisture/instability will likely bring another round of
thunderstorms to the northern mountains, and from SE WA into the
ID Panhandle. Some strong to locally severe storms are still not
out of the question with high CAPE and shear over the region.
Drier and more stable air will bring an end to the thunderstorm
threat Friday evening. JW

Saturday Morning through Thursday:
As the negative tilt trough finally starts to come ashore Saturday morning
in southwest BC, there is a chance for thunderstorms in the
northeast ID Panhandle. Weak synoptic forcing from the trough
combined with MUCAPEs around 100 to 500 J/kg may yield a couple
convective cells. I took thunder chances out of NW Okanogan county
as forcing and thermodynamics look unfavorable for thunderstorm
development.

Sunday onward remains dry as subtle height rises occur. The ridge
axis over central Montana begins to move east into Saskatchewan.
Ridge re-amplification is set to take place through the early and
mid-week as a deep upper level low augments the downstream desert
SW ridge. 78 percent of the grand ensemble members have 500 mb
heights greater than 588 dam by Wednesday morning. All cluster
mean 850 mb temperatures range from 26 to 29C Wednesday afternoon.
75th percentile cluster 850 mb temperatures range from 27 to 31C.
Thursday temperatures are more uncertain as the Aleutian upper
level low may come closer to our region causing some height falls.
850 temperatures will range from 25 to 30C Thursday. This will
correspond to high temperatures in the 90s to triple digits in
most locations. /db

&&

.AVIATION...
12Z TAFs: More shower and thunderstorms are expected over the
region through Friday. For this morning most of the activity is
expected over North Central WA around Winthrop, Omak, and
Republic. This afternoon strong to severe thunderstorms are
expected to develop over the Blue Mountains into the Central
Panhandle Mountains. This will give Pullman and Lewiston the best
chances of thunderstorms. CAM's models all suggest outflow winds
propagating away from these storms. Thus have indicated this in
the PUW/LWS TAF sites with mention of thunderstorms...with the
decaying gust front impacting KGEG/KSFF/KCOE between 1-3z.
Confidence is low on precise speeds. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        93  63  96  61  87  56 /  10  20  20  10  10   0
Coeur d'Alene  93  61  96  59  87  54 /  10  20  20  10  10   0
Pullman        89  57  91  56  83  51 /  20  20  10  10  10   0
Lewiston       96  68  99  67  92  61 /  30  30  10  10  10   0
Colville       93  53  96  52  89  47 /  20  20  20  10  10   0
Sandpoint      91  58  94  57  86  51 /  10  20  20  20  20   0
Kellogg        92  66  94  64  84  59 /  20  20  20  20  20   0
Moses Lake     94  62  97  59  89  54 /   0  10   0  10  10   0
Wenatchee      95  67  96  63  87  60 /  10   0  10  10  10   0
Omak           97  63  99  61  92  57 /  40  10  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until noon PDT today for Colville Reservation
     (Zone 702)-Foothills of Central Washington Cascades (Zone
     705)-Methow Valley (Zone 704)-Okanogan Valley (Zone 703)-
     Waterville Plateau (Zone 706).

     Red Flag Warning until noon PDT today for East Washington North
     Cascades (Zone 698).

&&

In the hours before

Special weather statement, Aug 11, 3:08 AM PST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Spokane WA
408 AM PDT Thu Aug 11 2022

WAZ037-111145-
Northeast Mountains WA-
408 AM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of northeastern Pend
Oreille County through 445 AM PDT...

At 407 AM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Nordman, or 42 miles north of Priest River, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Noisy Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4869 11713 4876 11735 4893 11712 4882 11704
TIME...MOT...LOC 1107Z 222DEG 22KT 4876 11725

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Chelan County

When
August 11, 8:30 AM PST to August 31, 11:59 PM PST
Where
Western Chelan County forecast zone
Property damage
$19 million
Reported by
Other Federal Agency
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

Lightning started the White River Fire. It started burning August 11 and lasted through the end of the month. It is burning timber in rugged wilderness. No structures lost. It has burned 5640 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055017.